Alert archive / Colorado / High Wind Warnings in 2024

High Wind Warning 8, NWS Denver/Boulder, CO

December 15, 202410 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Dec 15, 2024, 2:52 AM MST for 10 counties in Colorado. It took effect at Dec 15, 2024, 11:00 AM MST. It was in force for 15 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 15, 2024, 2:52 AM MST (09:52 UTC)
In effect from
Dec 15, 2024, 11:00 AM MST
Expired
Dec 16, 2024, 2:00 AM MST
In force
15 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 11:35 AM MSTNON-TSTM WND GST 613 Ese Buckeye, COMesonet station BEYC2 Buckeye.
Dec 15, 1:07 PM MSTNON-TSTM WND GST 631 E Empire, COMesonet station CO191 I-70 Empire Junction.
Dec 15, 1:30 PM MSTNON-TSTM WND GST 611 N Georgetown, COMesonet station CO162 I-70 Georgetown Lake.
Dec 15, 1:35 PM MSTNON-TSTM WND GST 711 Ene Berthoud Pass, COAWOS station K0CO Berthoud Pass.
Dec 15, 5:00 PM MSTNON-TSTM WND GST 823 S Winter Park, CO
Dec 15, 5:07 PM MSTNON-TSTM WND GST 713 N White Ranch Open Sp, CO
Dec 15, 5:10 PM MSTNON-TSTM WND GST 711 W Wallstreet, CO
Dec 15, 6:00 PM MSTNON-TSTM WND GST 604 Nnw White Ranch Open, COMesonet station 1925W Coal Creek Canyon.
Dec 15, 6:17 PM MSTNON-TSTM WND GST 603 Sw Rocky Flats, COMesonet station CO109 Rocky Flats Hwy 93 and 72.
Dec 15, 6:30 PM MSTNON-TSTM WND GST 933 Sw Boulder, CONCAR Mesa Lab.
Dec 15, 6:33 PM MSTNON-TSTM WND GST 652 Nne Ward, COMesonet station CW5038 Ward.
Dec 15, 6:55 PM MSTNON-TSTM WND GST 611 W Nederland, COMesonet station GW5353 NEDERLAND.
Dec 15, 7:10 PM MSTNON-TSTM WND GST 73Nederland, CO
Dec 15, 7:16 PM MSTNON-TSTM WND GST 72Eldora, CO
Dec 15, 7:24 PM MSTNON-TSTM WND GST 73Aspen Springs, CO
Dec 15, 7:27 PM MSTNON-TSTM WND GST 763 Se Tolland, COAWOS station KC99 Dakota Hill.
Dec 15, 8:15 PM MSTNON-TSTM WND GST 664 Ne Nederland, CO
Dec 15, 8:35 PM MSTNON-TSTM WND GST 765 Ese Aspen Springs, CO
Dec 15, 9:50 PM MSTNON-TSTM WND GST 742 Ne Arapahoe Peak, CONiwot Ridge.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2024-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2024-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS75 KBOU 150952
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
252 AM MST Sun Dec 15 2024

COZ033>036-160100-
/O.NEW.KBOU.HW.W.0008.241215T1800Z-241216T0600Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Breckenridge, Eisenhower Tunnel, Rocky
Mountain National Park, Nederland, Westcreek, Evergreen, Mount
Blue Sky, Laramie and Medicine Bow Mountains, Bailey, Central
City, Estes Park, East Slopes Southern Gore Range, Red Feather
Lakes, Rabbit Ears Range, Berthoud Pass, Cameron Pass, Willow
Creek Pass, Glendevey, Georgetown, Idaho Springs, Winter Park,
Kenosha Mountains, East Slopes Mosquito Range, Indian Peaks, and
Williams Fork Mountains
252 AM MST Sun Dec 15 2024

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST 
THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 75 mph expected.  
  Locally higher gusts possible in some areas.  The greatest threat 
  will be along and north of I-70.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...From 11 AM this morning to 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RPK
2 follow-up statements
183 
WWUS75 KBOU 152138
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
238 PM MST Sun Dec 15 2024

COZ033>036-160900-
/O.EXT.KBOU.HW.W.0008.000000T0000Z-241216T0900Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Rocky Mountain National Park, Willow
Creek Pass, Bailey, East Slopes Southern Gore Range, Kenosha
Mountains, Central City, Red Feather Lakes, Westcreek, Cameron
Pass, Winter Park, Mount Blue Sky, Glendevey, Indian Peaks,
Berthoud Pass, Breckenridge, Rabbit Ears Range, Laramie and
Medicine Bow Mountains, East Slopes Mosquito Range, Georgetown,
Eisenhower Tunnel, Nederland, Idaho Springs, Estes Park, Williams
Fork Mountains, and Evergreen
238 PM MST Sun Dec 15 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 2 AM MST MONDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 75 mph expected.  
  Locally higher gusts possible in some areas.  The greatest threat 
  will be along and north of I-70.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Until 2 AM MST Monday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson
660 
WWUS75 KBOU 160853
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
153 AM MST Mon Dec 16 2024

COZ033>036-161000-
/O.EXP.KBOU.HW.W.0008.000000T0000Z-241216T0900Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Evergreen, Estes Park, Indian Peaks, East
Slopes Mosquito Range, Rabbit Ears Range, Kenosha Mountains,
Berthoud Pass, Willow Creek Pass, Mount Blue Sky, Williams Fork
Mountains, Georgetown, Central City, East Slopes Southern Gore
Range, Westcreek, Bailey, Laramie and Medicine Bow Mountains, Red
Feather Lakes, Rocky Mountain National Park, Cameron Pass,
Nederland, Eisenhower Tunnel, Glendevey, Winter Park,
Breckenridge, and Idaho Springs
153 AM MST Mon Dec 16 2024

...HIGH WIND WARNING WILL EXPIRE AT 2 AM MST EARLY THIS MORNING...

The threat of strong winds has ended.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RPK

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 14, 10:14 PM MST, 4 hours 38 minutes earlier. Its key messages:

  • Light snow showers will develop late tonight in the northern mountains north of I-70. These snow showers will decrease throughout the day tomorrow with minimal accumulation.
  • Strong winds are expected Sunday and Sunday night with gusts up to 70 mph in the northern Front Range mountains and foothills and gusts up to 50 mph across the northern plains. This will lead to elevated fire weather conditions across the plains.
  • Slightly cooler to start next week with another weak system Tuesday, otherwise dry.
Area forecast discussion, Dec 14, 10:14 PM MST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1014 PM MST Sat Dec 14 2024

.KEY MESSAGES...

- Light snow showers will develop late tonight in the northern
  mountains north of I-70. These snow showers will decrease
  throughout the day tomorrow with minimal accumulation.

- Strong winds are expected Sunday and Sunday night with gusts up
  to 70 mph in the northern Front Range mountains and foothills
  and gusts up to 50 mph across the northern plains. This will
  lead to elevated fire weather conditions across the plains.

- Slightly cooler to start next week with another weak system
  Tuesday, otherwise dry.

&&

.UPDATE...
Issued at 703 PM MST Sat Dec 14 2024

Current water vapor imagery and upper-air observations shows the
shortwave trough has pushed east and is entering into western Utah
this evening. It continues to look on track for a morning arrival
into our forecast area. Aside from adding in some current
observations, this update needed little attention as the current
forecast remains in good standing at this time.

&&

.SHORT TERM /Through Sunday/...
Issued at 231 PM MST Sat Dec 14 2024

Water vapor imagery shows a shortwave trough over Nevada with high
level moisture coming from the Pacific on the east side of the
trough. As the trough moves to the north of our CWA tonight, the
stream of moisture will produce some snow showers along the
western slopes mainly across the Park Range and Medicine Bow
Range. A couple inches of snow may be possible but any impacts
should be limited to the high mountain passes. Otherwise, it will
be a mild night across the plains with increasing cloud cover.

On Sunday, the axis of the trough will move across our forecast area
in the morning with NVA on the backside of the trough. There will be
just enough lingering mid level moisture that the western slopes of
the mountains may continue to see very light snow tomorrow. No
precipitation will fall on the plains due to subsidence from the
trough. The main issue for tomorrow will be strong winds. With
conditions becoming stable behind the trough passage and strong
winds aloft associated with the trough arriving in the area,
there will be a strong mountain wave that develops. Gusts up to 70
mph are possible across the north Front Range mountains and
foothills as the stable layer will be around ridgetop. The strong
winds will mix down to the surface across the plains in the late
morning and afternoon. Near the Cheyenne Ridge, mainly north of
line from Fort Collins to Sterling, wind gusts up to 50 mph will
be possible. To the south of that line, winds will gust up to 40
mph. The downslope winds will keep conditions mild with highs in
the 50s across the plains. The windy, mild, and dry conditions
will also lead to elevated to near-critical fire weather
conditions. Minimum relative humidity across the plains will drop
to around 18 percent. No highlights for high winds or fire weather
conditions were issued at this time. Both impacts seem to be just
below thresholds but they will need to be watched tonight and
tomorrow if the model trend is toward higher winds.

&&

.LONG TERM /Sunday night through Saturday/...
Issued at 235 PM MST Sat Dec 14 2024

Models have a weak upper trough exiting the CWA Sunday late evening
with strong northwesterly flow aloft behind it until about mid day
Monday.  This is followed by flat upper ridging in place through
Monday night.  On Tuesday into Tuesday night another weak, fast
moving upper trough pushes across. The synoptic scale energy is
pretty weak through the period with downward motion Sunday night,
then upward motion Monday through Tuesday, with more subsidence
Tuesday night.

Wind and pressure grids show fairly strong northwesterly winds for
much of the CWA's plains Sunday night. Also, cross sections are
indicating a mountain wave set-up Sunday night, so the mountains
and foothills could see 60 mph downsloping winds, mainly Sunday
evening.

Cross sections show enough moisture for 20-40% light snow showers in
the mountains Sunday night.  That next weak trough will bring a 30-
60% chance of light snow to the mountains Tuesday into Tuesday
evening, with a 10-20% chance of snow out of the southern plains
of the CWA.  Significant accumulations are not expected.

Temperatures look to be a bit cooler on Monday compared to Sunday's
readings, with mostly mid and upper 40s over the plains for
highs. Tuesday's readings are a tad warmer than Monday's.

For the later days, Wednesday through Saturday, models have
decreasing northwesterly flow aloft for the forecast area on
Wednesday with a dry airmass in place.  There is a another weak upper
trough to brush the northeastern corner of the CWA Thursday, then
upper ridging is in place for all the CWA Friday and Saturday.
Moisture is lacking all four days, so no pops. Temperatures look
to warm up Thursday through Saturday with readings 10-15 degrees
above seasonal normals.

&&

.AVIATION /06Z TAFS through 06Z Monday/...
Issued at 1011 PM MST Sat Dec 14 2024

Winds will be SSW overnight and then become WSW by 13z Sun.
Should see a more westerly component by 17z with a period
of gusty west winds between 18z and 22z. After 22z winds
should decrease and gradually become more WSW by 01z Mon.
Otherwise, VFR conditions thru the period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Bonner
SHORT TERM...Danielson
LONG TERM....RJK
AVIATION...RPK
Hazardous weather outlook, Dec 14, 10:49 AM MST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MST Sat Dec 14 2024

COZ030>051-151800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MST Sat Dec 14 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be snow showers in the mountains on Sunday into Sunday
evening with minimal accumulations.  Winds will increase Sunday
into Sunday night with gusts of 60-70 mph possible in the
mountains and foothills. The plains will have wind gusts of 30-45
mph. There will be elevated fire weather conditions across the
plains Sunday afternoon.

A weak storm system could bring light snow to the mountains
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Colorado, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.